MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H06
Medical Device Problem Codes Kinked (1339); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 79.0 cm from the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly.There were several offset coil winds along the embolization coil¿s length.Conclusions: evaluation of the returned device revealed that the embolization coil windings were offset.If the introducer sheath is not properly seated inside the hub of the microcatheter prior to advancement, the coil may begin to take shape inside the hub.If the device is continually advanced against this resistance, offset coil winds may result.The offset coil windings likely contributed to the difficulty experienced upon advancing the penumbra smart coil (smart coil) into the non-penumbra catheter.The returned smart coil was advanced through a demonstration microcatheter and out of the distal tip without issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully deployed and detached a smart coil using a non-penumbra microcatheter.The physician then was unable to advance another smart coil more than 15cm through the microcatheter; therefore, the smart coil was removed.Upon removal, the physician found that the coil and distal tip of the pusher wire of the smart coil had become kinked; therefore, the procedure was completed using additional coils and smart coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6902839
Report Number3005168196-2017-01648
Device Sequence Number483210
Product Code HCG
UDI-Device Identifier00814548017112
UDI-Public00814548017112
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/19/2021
Device Catalogue Number400SMTXSFT3H06
Device Lot NumberF72375
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2017
Initial Report FDA Received Date09/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR